January 29, 2019

Rest Easy: Getting the Facts on Pet Safety and Sleep Aids

Tossing and turning; burning the candle at both ends; worrying about that report due tomorrow. No matter what the cause, at some point in our lives many of us will experience trouble sleeping. And different types of sleep aids are often seen an easy solution to this common problem. But one thing that shouldn’t keep you up at night is worrying about your pet’s safety. 

The ASPCA Animal Poison Control (APCC) wants to make sure you don’t have to worry, especially if your pet ate something potentially toxic, like a medication or supplement used to help you sleep. 

There are several different medications and common sleep aids that may be used to help with sleep, and the problems you may see if your pet gets into them can vary as well. To help keep your pets happy and healthy, it is best to stay informed. That’s why APCC has compiled the information below to give you everything you need to know about your pets and sleep aids. 

Over-the-Counter Supplements

  • Diphenydramine has many uses but is commonly used as an antihistamine and sleep aid for people. It is also used (when appropriately advised by a veterinarian) in dogs and cats for similar reasons. If your pet gets into this substance, lower amounts may just increase tiredness. However, if a larger amount is ingested, health concerns can be more serious and can cause excitation, agitation, an increase in heart rate and body temperature, and tremors. Always check the labels on substances such as these, as sometimes diphenhydramine may be combined with other medications like non-steroidal anti-inflammatories (ibuprofen or naproxen) that can cause stomach ulcers and kidney injury.  
  • Doxylamine is an antihistamine very similar to diphenhydramine with similar concerns. It is not regularly used in dogs and cats, and pet parents should be careful when using products containing this substance around their pets.  
  • Melatonin is a natural hormone that regulates wakefulness. Melatonin is commonly used as a sleep aid, and is sometimes used to treat certain hair disorders, cognitive dysfunction and separation anxiety in dogs, as well as sleep cycle disorders in dogs and cats. Generally, it is very safe, with lethargy and stomach upset being a potential issue in cases of overdose. Be sure to always check the label of any supplements. Some products are formulated with xylitol, which can be very toxic, causing low blood sugar and liver injury in dogs.  
  • Valerian root is an herbal supplement that comes from the plant Valeriana officinalis and generally has a wide margin of safety. Potential issues such as unsteadiness on the feet, low body temperature and sedation can be seen if a pet ingests too much of this substance.  

Prescription Medications

  • Hypnotic medications are a type of medication that includes several common prescription medications including zolpidem, eszopiclone and zaleplon. When pets ingest this class of medication, it can be scary since it does not take much to cause a problem for your pet. However, these are rarely life-threatening ingestions. While some pets may be a bit more tired than normal and unsteady on their feet, oftentimes they will do the opposite of what is expected. Instead of falling asleep, they become agitated and overly active, begin panting and have an increase in their heart rate.  
  • Temazepam, like hypnotic medications, can cause symptoms in your pet, even if a large amount is not ingested. Fortunately, it is rarely life-threatening. Lethargy and unsteadiness on the feet are the most common symptoms, but occasionally agitation or hyperactivity may be seen.  
  • Trazodone is an antidepressant that is also used in dogs to treat a variety of behavioral disorders. If your pet were to ingest too much of this medication, potential symptoms could include lethargy, unsteadiness of the feet, vomiting or diarrhea, increase in heart rate, panting and hyperactivity.  

Remember, always check with your veterinarian before giving your pet any medication or supplement, even if the risk factor seems low. Best practice at home to ensure that you don’t encounter any accidental overdoses or ingestions is to be sure to keep all medications, supplements and vitamins in a secure area, up and out of paws’ reach. 

If you believe your pet has ingested something potentially toxic, contact your local veterinarian or APCC at (888) 426-4435 immediately.